Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Riverton, WY

July 7, 2002Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 7, 2002, 9:55 PM MDT for Natrona County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2002, 9:55 PM MDT (03:55 UTC)
Expired
Jul 7, 2002, 10:20 PM MDT
In force
25 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS55 KRIW 080355
SVRRIW
WYC025-080420-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
951 PM MDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 1020 PM MDT

* AT 951 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF BAR NUNN...OR ABOUT 16        
  MILES NORTH OF CASPER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  14 MILES NORTHEAST OF MILLS AROUND 1005 PM MDT
  14 MILES NORTHEAST OF CASPER AROUND 1010 PM MDT
  10 MILES NORTH OF EVANSVILLE AROUND 1015 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$

LAT...LON 4328 10657 4262 10674 4263 10610 4309 10608

CUNNINGHAM

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 PM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY AND DATE
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT SUN JUL 7 2002

TAIL END OF IDAHO/WESTERN MONTANA SHORTWAVE RIDING IN ON 60KT H2 JET
THIS AFTERNOON PROVIDING SOME LIFT ACROSS NWRN CORNER OF THE STATE.
LOW LEVEL MOISTURE STILL IN PLACE ACROSS MOST OF OUR NORTHCENTRAL AND
NORTHEAST ZONES WHERE POTENTIAL FOR ISOLATED STRONG STORMS WILL
PERSIST THIS EVENING. WIND RIVER BASIN ON SOUTHERN EDGE OF SHORTWAVE
AND WITH MOISTURE GRADUALLY ERODING...WE WILL BE HARD PRESSED TO SEE
MUCH ACTION THIS EVENING OUTSIDE OF SOME WIND.  ISOLATED STORMS
SHOULD STILL ROLL ACROSS FREMONT COUNTY THOUGH WITH A LITTLE MORE
ACTION POSSIBLE IN THE WIND RIVERS...ESPECIALLY NORTHERN PORTION.
PACNW TROUGH THEN APPROACHES MONDAY WITH DEVELOPING SURFACE LOW OVER
SOUTHERN MONTANA. WINDS SHOULD INCREASE IN MOST AREAS TOMORROW
AFTERNOON AND CONTINUE INTO THE EVENING. COLD FRONT SHOULD SWEEP
ACROSS THE NORTHERN ZONES TOMORROW EVENING AND INTO CENTRAL WYOMING
OVERNIGHT...SHIFTING WINDS TO THE NORTH OR NORTHEAST. A FIRE WEATHER
WATCH IS POSTED FOR ALL OFF SOUTHWEST AND WEST CENTRAL WYOMING
TOMORROW AFTERNOON AND EVENING AS MUCH DRIER AND BREEZY TO LOCALLY
WINDY CONDITIONS DEVELOP. DRIER MORE STABLE ARE BEHIND THE COLD FRONT
WILL GENERALLY CAP CONVECTION ON TUESDAY. ON WEDNESDAY...SOME
MOISTURE MAY TRY AND POOL EAST OF THE DIVIDE BUT IT STILL APPEARS
CONVECTION WILL BE LIMITED...IF IT OCCURS AT ALL. ISOLATED
THUNDERSTORMS IS ALL IM COMFORTABLE WITH FOR WEDNESDAY AFTERNOON.

UPPER RIDGE CONTINUES BUILDING OVER NEVADA DURING THE WEEK AND SEE
LITTLE CHANCE OF THUNDERSTORMS THURSDAY OR FRIDAY. ONLY EXCEPTION MAY
BE ACROSS THE FAR NORTH AS PASSING SOUTHERN CANADA SHORTWAVE PUSHES
ANOTHER COLD FRONT SOUTHWARD LATE IN THE DAY. THIS COULD SET THE
STAGE FOR MORE SIGNIFICANT CONVECTION IN DEVELOPING MOIST NORTHWEST
FLOW ALOFT NEXT WEEKEND. SURFACE HIGH PUSHES INTO MONTANA WITH
MOIST SOUTHEAST SURFACE FLOW AND GOOD DIRECTIONAL SHEAR FOR
POTENTIAL HAIL PRODUCING STORMS. ITS STILL A LONG WAY OFF BUT WORTH
KEEPING CHANCE POPS FOR DAYS 6 AND 7.

.RIW...NONE.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:23 PM MDTSevere Thunderstorm WarningRIWWashakie37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.